Facebook Pixel

Tardive Dyskinesia Causes & Risks

Causes

It is unclear exactly why TD develops. Long-term use of neuroleptic drugs can cause changes in the chemistry in the brain that lead to the symptoms. Nerve cells may also become overly sensitive to certain substances, such as neurotransmitters in the brain. Not everyone who takes these drugs develops TD.

Risk Factors

A risk factor is something that increases your chance of getting a disease or condition. Risk factors for TD include:

  • Use of neuroleptic drugs, especially if:
    • Taken in high doses
    • Taken for a long time, especially more than six months
  • Age: 54 or older
  • Sex: female
  • Possible genetic factor
  • Having a disease that may require use of neuroleptic drugs, such as:

Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition. Copyright © 2020 EBSCO Publishing All rights reserved.

The Latest in Tardive Dyskinesia Causes & Risks

ASK Your Health Question

It's FREE and you'll get a response within 24 hours

ASK

POST Info, Tips & Stories

Inspire others to learn from your experiences. Tell your story!

POST
Get Email Updates

Tardive Dyskinesia Guide

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!